Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 82, NWS Dodge City, KS

May 21, 2004Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 21, 2004, 7:27 PM CDT for Rush County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2004, 7:27 PM CDT (00:27 UTC)
Expired
May 21, 2004, 8:15 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Rush County, KS

The radar

The Dodge City radar (KDDC), 94 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 7:40 PM CDTHAIL 1.752 Sse Alexander, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 4:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2863 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.4
Supercell composite
18.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

611 
WUUS53 KDDC 220027
SVRDDC
KSC165-220115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
726 PM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSH COUNTY IN CENTRAL KANSAS

* UNTIL 815 PM CDT

* AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THE SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7
  MILES SOUTH OF ALEXANDER....MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEKOMA AROUND 735 PM CDT.
  6 MILES WEST OF RUSH CENTER AROUND 740 PM CDT.
  LIEBENTHAL AROUND 750 PM CDT.
  LORETTA AROUND 755 PM CDT.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3835 9957 3836 9931 3869 9911 3868 9957

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:00 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 21, 3:00 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT FRI MAY 21 2004

.DISCUSSION...

DAYS 1-2...
CURRENT FORECAST LOOKS PRETTY GOOD IN LIGHT OF THE LATEST UPPER
AIR ANALYSIS AND MODEL PROGNOSIS SO ONLY SOME MINOR TWEAKS WERE
NECESSARY.  SFC PLOT AT 19Z SHOWS THE DRYLINE TO BE LOCATED ALONG A
KHLC-KGCK-KLBL LINE. VIS SAT IMAGERY SHOWING SOME CU STARTING TO FORM
ALONG THE DRYLINE OVER WESTERN PORTIONS OF THE CWA. VIS AND WV
IMAGERY ALSO SHOWS A SUBTLE SHORTWAVE NOW OVER EASTERN COLO
APPROACHING THE AREA. HAVE INCREASED POPS TO THE CHANCE CATEGORY IN
AREAS ALONG AND EAST OF THE DRYLINE THIS EVENING. BEST MOISTURE
CONVERGENCE AND UVV ARE LOCATED TO THE WEST OF KGCK WHERE THE CU IS
FORMING SO THE BEST CONCENTRATION OF STORMS SHOULD BE IN THAT AREA TO
THE NORTHEAST NEAR NESS CITY AND HAYS. MOST OF THE STORMS SHOULD BE
DISSIPATING OR MOVING OUT OF THE AREA TOWARD MIDNIGHT.  THIS PATTERN
REPEATS ITSELF AGAIN ON SATURDAY WITH THE EXCEPTION THAT THE SURFACE
FEATURES WILL BE FARTHER EAST.  KEPT THE CHANCES FOR THUNDERSTORMS
GOING IN THE EASTERN SECTIONS OF THE CWA FOR LATE SATURDAY
AFTERNOON AND EVENING.

ON SATURDAY NIGHT A COLD FRONT WILL BE ROLLING SOUTH ACROSS SOUTHWEST
KANSAS.  MODELS SHOW THE 500 MB SHORTWAVE MOVING OUT ACROSS THE
CENTRAL HIGH PLAINS DURING THE NIGHT.  THE POSSIBILITY EXISTS FOR
SOME WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND BEHIND THE
FRONT BUT MOISTURE APPEARS TO BE LACKING BY THIS TIME SO WILL
LEAVE DRY FORECAST INTACT.

DAYS 3-7...
REALLY DIDNT MAKE MUCH IN THE WAY OF CHANGE TO THE GOING EXTENDED
OTHER THAN LOWER TUESDAY AND WEDNESDAY MAXES. THE MODELS DIFFER ON
THE FRONTAL TIMING LATE MONDAY WITH THE ETA BRINGING THE FRONT THRU
THE ENTIRE CWA BY AFTERNOON. THE UKMET AND GFS ARE SLOWER WITH THIS
AND WILL FOLLOW THIS SCENARIO IN GENERAL. WITH COOL NE WINDS AND
POSSIBLE LOW CLOUD COVER, TUESDAY AND POSSIBLY WEDNESDAY LOOK COOL,
AT LEAST BELOW NORMAL. THE MODELS HAVE TENDED TO BE STRONGER WITH
THE NORTHERN STREAM ENERGY, SO THE FRONT MAY GO FARTHER SOUTH INTO
OKLAHOMA OR EVEN THE RED RIVER VALLEY BEFORE STALLING AND RETURNING
NORTH. AM GOING WITH SLGT POPS ON TUESDAY BASED ON WHAT LOOKS LIKE A
GOOD UPSLOPE EVENT BEHIND THE FRONT OVER EASTERN COLORADO AND A HINT
OF A DEVELOPING MCS POSSIBLY MOVING ACROSS KS THAT NIGHT ALONG THE
MID LEVEL BAROCLINIC ZONE. TEMPS SHOULD GRADUALLY WARM THRU THE END
OF THE WEEK UNDER A ZONAL FLOW REGIME WITH NO CLEAR SIGN OF PRECIP
OTHER THAN ISOLATED TSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 65 96 58 87 / 30 00 00 00
GCK 63 93 56 86 / 30 00 00 00
EHA 59 90 56 89 / 20 00 00 00
LBL 63 96 58 89 / 30 00 00 00
HYS 64 93 57 85 / 30 20 20 00
P28 68 94 64 87 / 20 20 20 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

GERARD/LACY
Hazardous weather outlook, May 21, 5:00 AM CDT, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT FRI MAY 21 2004

KSZ030-031-045-046-064-065-076>079-086>088-221000-
CLARK-EDWARDS-ELLIS-FORD-GRAY-HASKELL-HODGEMAN-MEADE-NESS-PAWNEE-
RUSH-SEWARD-TREGO-
500 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXTREME FIRE DANGER CONDITIONS ARE EXPECTED ACROSS SOUTHWEST
KANSAS TODAY AS GUSTY WINDS WILL RETURN AND RELATIVE HUMIDITIES FALL
BELOW 40 PERCENT.  OUTDOOR BURNING IS STRONGLY DISCOURAGED.

BY LATE AFTERNOON ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
NEAR A DRYLINE WHICH WILL EXTEND FROM HAYS TO DODGE CITY TO NEAR
LIBERAL. ANY STORM THAT DOES DEVELOP WILL FORM RAPIDLY AND WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER
THE WEEKEND AND EARLY NEXT WEEK, AND A FEW OF THE THUNDERSTORMS
LIKELY WILL BE SEVERE. A TROUGH OVER THE WESTERN UNITED STATES AND A
RIDGE OVER THE SOUTHEASTERN PART OF THE COUNTRY WILL KEEP AN ACTIVE
WEATHER PATTERN OVER SOUTHWEST KANSAS. MINOR UPPER LEVEL WAVES
EMBEDDED IN THE FLOW WILL RIPPLE OVER THE CENTRAL PLAINS AND PROVIDE
A FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. THE GREATEST
CHANCE FOR THUNDERSTORMS WILL BE SATURDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 5 PM.

KSZ043-044-061>063-074-075-084-085-221000-
FINNEY-GRANT-HAMILTON-KEARNY-LANE-MORTON-SCOTT-STANTON-STEVENS-
500 AM CDT (400 AM MDT) FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXTREME FIRE DANGER CONDITIONS ARE EXPECTED ACROSS SOUTHWEST
KANSAS TODAY AS GUSTY WINDS WILL RETURN AND RELATIVE HUMIDITIES FALL
BELOW 40 PERCENT.  OUTDOOR BURNING IS STRONGLY DISCOURAGED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER
THE WEEKEND AND EARLY NEXT WEEK, AND A FEW OF THE THUNDERSTORMS
LIKELY WILL BE SEVERE. A TROUGH OVER THE WESTERN UNITED STATES AND A
RIDGE OVER THE SOUTHEASTERN PART OF THE COUNTRY WILL KEEP AN ACTIVE
WEATHER PATTERN OVER SOUTHWEST KANSAS. MINOR UPPER LEVEL WAVES
EMBEDDED IN THE FLOW WILL RIPPLE OVER THE CENTRAL PLAINS AND PROVIDE
A FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. THE GREATEST
CHANCE FOR THUNDERSTORMS WILL BE SATURDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KSZ066-080-081-089-090-221000-
BARBER-COMANCHE-KIOWA-PRATT-STAFFORD-
500 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXTREME FIRE DANGER CONDITIONS ARE EXPECTED ACROSS SOUTHWEST
KANSAS TODAY AS GUSTY WINDS WILL RETURN AND RELATIVE HUMIDITIES FALL
BELOW 40 PERCENT.  OUTDOOR BURNING IS STRONGLY DISCOURAGED.

WINDS SPEED BY THE AFTERNOON WILL RANGE FROM THE 25 TO 30 MPH WITH
GUSTS IN EXCESS OF 40 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER
THE WEEKEND AND EARLY NEXT WEEK, AND A FEW OF THE THUNDERSTORMS
LIKELY WILL BE SEVERE. A TROUGH OVER THE WESTERN UNITED STATES AND A
RIDGE OVER THE SOUTHEASTERN PART OF THE COUNTRY WILL KEEP AN ACTIVE
WEATHER PATTERN OVER SOUTHWEST KANSAS. MINOR UPPER LEVEL WAVES
EMBEDDED IN THE FLOW WILL RIPPLE OVER THE CENTRAL PLAINS AND PROVIDE
A FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. THE GREATEST
CHANCE FOR THUNDERSTORMS WILL BE SATURDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

18

In the hours before

Local storm report, May 21, 7:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
722 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             DODGE CITY              37.76N 100.02W
05/21/2004  0.88 INCH        FORD               KS   AMATEUR RADIO

0640 PM     HAIL             DODGE CITY              37.76N 100.02W
05/21/2004  2.00 INCH        FORD               KS   AMATEUR RADIO

0651 PM     HAIL             3 NW DODGE CITY         37.79N 100.05W
05/21/2004  1.75 INCH        FORD               KS   NWS EMPLOYEE

0653 PM     HAIL             1 S DODGE CITY          37.74N 100.02W
05/21/2004  1.00 INCH        FORD               KS   PUBLIC

0655 PM     HAIL             DODGE CITY              37.76N 100.02W
05/21/2004  1.00 INCH        FORD               KS   NWS EMPLOYEE

0656 PM     HAIL             2 N DODGE CITY          37.79N 100.02W
05/21/2004  1.75 INCH        FORD               KS   NWS EMPLOYEE

0650 PM     HAIL             4 W DODGE CITY          37.76N 100.09W
05/21/2004  1.00 INCH        FORD               KS   NWS EMPLOYEE

0655 PM     HAIL             1 N DODGE CITY          37.77N 100.02W
05/21/2004  1.00 INCH        FORD               KS   NWS EMPLOYEE

0700 PM     HAIL             JETMORE                 38.08N 99.89W
05/21/2004  0.88 INCH        HODGEMAN           KS   PUBLIC

0649 PM     HAIL             1 SSW DODGE CITY        37.75N 100.02W
05/21/2004  0.88 INCH        FORD               KS   NWS EMPLOYEE

0653 PM     HAIL             1 NW DODGE CITY         37.77N 100.03W
05/21/2004  1.00 INCH        FORD               KS   PUBLIC

0653 PM     HAIL             2 N DODGE CITY          37.79N 100.02W
05/21/2004  1.25 INCH        FORD               KS   NWS EMPLOYEE

&&

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:14 PM CDTSevere Thunderstorm WarningDDCFord61 min
May 21, 7:16 PM CDTSevere Thunderstorm WarningDDCNess44 min
May 21, 7:30 PM CDTSevere Thunderstorm WarningDDCGray30 min
May 21, 8:05 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee55 min
May 21, 8:10 PM CDTSevere Thunderstorm WarningDDCFord65 min
May 21, 8:47 PM CDTSevere Thunderstorm WarningDDCRush58 min
May 21, 8:50 PM CDTSevere Thunderstorm WarningDDCHodgeman40 min
May 21, 8:53 PM CDTSevere Thunderstorm WarningDDCHodgeman52 min
May 21, 9:16 PM CDTSevere Thunderstorm WarningDDCEdwards29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.